Can anyone tell me what's wrong with my pens?
Hi my name is Hallie and I was dx in July. Since July I’ve been using levemir and humalog. I currently use levemir twice a day using a basal rate of 3 units in the morning and 3-5 in the evening. Of course y’all understand it depends on my BGL and I currently don’t use humalog at all. They told me to store my pens in the fridge which I do with both my levemir and humalog. Lately when I get a new levemir pen I put the needle on and use it from there. I don’t “prep” it or anything which I’ve heard you’re supposed to do which I don’t know if that’s true or not. The thing that concerns me is the fact that a couple days after I use my new levemir pen it starts leaking insulin and the part that’s supposed to administer insulin breaks off in the pen. Can someone possibly explain to me why it would be leaking insulin and breaking?
I have a feeling your pen was defective. I have never had this happen since I was diagnosed, which was in 1999. You should probably take it to you local pharmacy to see what they suggest. You should always “prep” your pen before using it. Just test the pen by dialing it to one and shot it in the sink or on a piece of paper to make sure it’s working. This can help ensure it’s working properly. I hope this helps! If you thought this was helpful please check out and follow my blog at: https://ashleymkuhn.wordpress.com/
I suggest that you that you should always prep your pen before shooting up, for two reasons.
ONE: As Ashley sais, you test it to be sure that the pen is working, and
TWO: Because you are using a very small amount of insulin, even a half unit would be a significant change; prepping assures that you will get your full, expected dosage.
I haven’t used a pen in so many years, I can’t help you there, so do return it to the pharmacy if it appears to be malfunctioning.
Happy New Year, Hallie!
I just wanted to clarify-when you say the pen is leaking, does that mean you are leaving the needle on between uses, and insulin leaks out of the needle tip? If so, part of the problem may be that it’s really not great to leave the needle on between uses. I know some people do this, but it can increase air bubbles in the pen. It also kinda makes sense it would leak, too, since leaving a needle attached essentially creates an open conduit between the medication and the outside world.
As far as the needle breaking off in the pen – I’ve had that happen once, and had to remove the fragment with tweezers. Not really sure why it happened…though those thin needles are pretty delicate.
Thank you so much nobody ever told me to take the needle off in between uses even when I was in the hospital, so again thank you.
I know it can be frustrating getting all the right info. I was just diagnosed last January, and groups like this really helped me. When I was diagnosed, the doctor sent me to someone to teach me how to do injections. He told me that I had to keep my insulin refrigerated at all times-even the pen currently in use. Man, does cold Lantus burn when injected! Thankfully, someone set me straight. Don’t get discouraged!
Oh @C_Manton I believe you may have been misled about keeping all insulin refrigerated. Certainly, keep unopened stockpile of insulin cool but not the insulin you are currently using.
There are a dew reasons for this, two of them are include cold insulin can / does cause lumps under the skin at injection sites and secondly colder insulin is absorbed differently. In the days when I used a pen, while skiing I kept the pen inside my long-johns against my [hopefully] warm body; these days I keep the vial from which I fill pump reservoirs in my “equipment” case in a kitchen drawer or in my carry-on bag when traveling.
Just think, you are about to start your second years in the T1D club and I bet you are doing great! Keep learning and sharing;